|LETTER TO EDITOR
|Year : 2018 | Volume
| Issue : 3 | Page : 404-405
Kounis syndrome in anesthesia: The coronary arteries as the primary target of anaphylaxis
Nicholas G Kounis1, Ioanna Koniari2, Emmanouil Chourdakis1, Anastasios Roumeliotis1, George Hahalis1
1 Department of Cardiology, University of Patras Medical School, Patras, Achaia, Greece
2 Department of Electrophysiology, Royal Bromptom Hospital, London, England, United Kingdom
|Date of Web Publication||11-Oct-2018|
Nicholas G Kounis
Queen Olgas Square, 7 Aratou Street, Patras 26221
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Kounis NG, Koniari I, Chourdakis E, Roumeliotis A, Hahalis G. Kounis syndrome in anesthesia: The coronary arteries as the primary target of anaphylaxis. J Anaesthesiol Clin Pharmacol 2018;34:404-5
|How to cite this URL:|
Kounis NG, Koniari I, Chourdakis E, Roumeliotis A, Hahalis G. Kounis syndrome in anesthesia: The coronary arteries as the primary target of anaphylaxis. J Anaesthesiol Clin Pharmacol [serial online] 2018 [cited 2018 Dec 19];34:404-5. Available from: http://www.joacp.org/text.asp?2018/34/3/404/243158
We have read with great interest the report published by Kerai et al. concerning a 47-year-old male patient who developed anaphylactic shock and type I variant of Kounis with ventricular fibrillation following diclofenac intramuscular administration during parotid gland excision operation. The fluid administration was not helpful and the patient improved with anti-allergic treatment and inotropic support. This report brings to light the following issues. All the drugs used for induction of anesthesia namely midazolam, fentanyl, propofol, vecuronium, and sevoflurane have been incriminated for mild or severe hypersensitivity reactions. Clinical studies have shown that patients simultaneously exposed to multiple allergens present more symptoms than monosensitized individuals. Furthermore, immunoglobulin E (IgE) antibodies with different specificities can have additive effects and small, even sub-threshold amounts might trigger mast cell degranulation and inflammatory mediator release. From the sequence of events and the lip swelling appeared after the intramuscular injection, it seems reasonable to conclude that the hypersensitivity reaction can be attributed to the last drug administered, the diclofenac. However, in the this case, the diclofenac constituted the sixth consecutive administered drug, further supporting our view that a potential sensitization should not be clinically regarded as a consequence of a single drug exposure but rather evaluated in the context of multiple drug sensitization. Anaphylactic shock is caused by systemic vasodilatation, volume loss from vascular permeability, plasma leakage, and reduced venous return, that lead to cardiac output reduction and coronary hypoperfusion with subsequent myocardial damage. However, experimental studies have revealed that left ventricular end diastolic pressure increases rapidly during anaphylactic shock and reduces cardiac output. This indicates pump failure and not coronary hypoperfusion because blood pressure declined steadily after 4 min and administration of fluids to counter a presumed peripheral vasodilatation was ineffective. Contrarily, the patient developed dynamic ischemic electrocardiographic changes and ventricular fibrillation thatfinally resolved with anti-allergic and inotrope medications.
The elevated tryptase levels document anaphylactic reaction while acute coronary syndrome (troponin elevation combined with ischemic changes) could be attributed to adverse effects of drug administration. Studies have shown that tryptase is elevated in acute coronary events of non-allergic etiology and that troponin could also increase in allergic reactions. This endorses the findings of Kounis of a common pathway for coronary events in both allergic and non-allergic reactions.
Therefore, the described patient seems to have suffered an anaphylactic reaction manifesting as Kounis syndrome I variant with normal coronary vasculature but with both tryptase and troponin elevation triggered by diclofenac intramuscular administration although the other anesthetic drugs could have contributed.
Keeping in mind that the coronary arteries could be the primary target for anaphylaxis, the use of fewer anesthetic agents may have a beneficial effect for patients.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Kerai S, Sehrawat L, Saxena KN, Taneja B. Occurrence of Kounis syndrome under anesthesia.J Anaesthesiol Clin Pharmacol 2017;33:276-7.
] [Full text]
Kounis NG, Mazarakis A, Almpanis G, Gkouias K, Kounis GN, Tsigkas G. The more allergens an atopic patient is exposed to, the easier and quicker anaphylactic shock and Kounis syndrome appear: Clinical and therapeutic paradoxes. J Nat Sci Biol Med 2014;5:240-4.
Wickman M. When allergies complicate allergies. Allergy 2005;60:14-8.
Nopp A, Johansson SG, Lundberg M, Oman H. Simultaneous exposure of several allergens has an additive effect on multisensitized basophils. Allergy 2006;61:1366-8.
Felix SB, Baumann G, Berdel WE. Systemic anaphylaxis--separation of cardiac reactions from respiratory and peripheral vascular events. Res Exp Med (Berl) 1990;190:239-52.
Lippi G, Buonocore R, Schirosa F, Cervellin G. Cardiac troponin I is increased in patients admitted to the emergency department with severe allergic reactions. A case-control study. Int J Cardiol 2015; 194:68-9.
Kounis NG, Mazarakis A, Bardousis C, Patsouras N. The heart and coronary arteries as primary target in severe allergic reactions: Cardiac troponins and the Kounis hypersensitivity-associated acute coronary syndrome. Int J Cardiol 2015;198:83-4.